Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 30, NWS Honolulu, HI

November 23, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 23, 2014, 9:31 PM HST for Hawaii County, Hawaii. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2014, 9:31 PM HST (07:31 UTC)
Expired
Nov 25, 2014, 3:25 AM HST
In force
30 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WWHW70 PHFO 240731
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
931 PM HST SUN NOV 23 2014

...STRONG WINDS OVER THE SUMMITS TONIGHT THROUGH MONDAY...

.AN UPPER LEVEL TROUGH MOVING TO THE NORTH OF THE ISLANDS AND A
COLD FRONT PASSAGE ACROSS THE AREA WILL BRING PERIODS OF STRONG
GUSTY WINDS OVER THE BIG ISLAND SUMMITS TONIGHT THROUGH EARLY
MONDAY EVENING.

HIZ028-241415-
/O.NEW.PHFO.WI.Y.0030.141124T0731Z-141125T0400Z/
BIG ISLAND SUMMITS-
931 PM HST SUN NOV 23 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. 

* WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST MONDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR
GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA
CAUTION.

&&

$$
3 follow-up statements
451 
WWHW70 PHFO 241401
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
401 AM HST MON NOV 24 2014

...STRONG WINDS OVER THE SUMMITS TODAY...

.AN UPPER LEVEL TROUGH MOVING TO THE NORTH OF THE ISLANDS AND A
COLD FRONT PASSING THROUGH THE STATE WILL BRING PERIODS OF STRONG
GUSTY WINDS OVER THE BIG ISLAND SUMMITS THROUGH TODAY.

HIZ028-250400-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-141125T0400Z/
BIG ISLAND SUMMITS-
401 AM HST MON NOV 24 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
711 
WWHW70 PHFO 250113
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
313 PM HST MON NOV 24 2014

...STRONG WINDS OVER THE SUMMITS CONTINUE TONIGHT...

.AN UPPER LEVEL TROUGH MOVING TO THE NORTH OF THE ISLANDS WILL
BRING STRONG GUSTY WINDS ALOFT...IMPACTING THE BIG ISLAND SUMMITS
THROUGH TONIGHT.

HIZ028-251415-
/O.EXT.PHFO.WI.Y.0030.000000T0000Z-141125T1600Z/
BIG ISLAND SUMMITS-
313 PM HST MON NOV 24 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...WEST 30 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 AM HST TUESDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

FOSTER
847 
WWHW70 PHFO 251325
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST TUE NOV 25 2014

HIZ028-251430-
/O.CAN.PHFO.WI.Y.0030.000000T0000Z-141125T1600Z/
BIG ISLAND SUMMITS-
325 AM HST TUE NOV 25 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE BIG ISLAND SUMMITS HAVE DROPPED BELOW ADVISORY 
LEVELS.

$$

JACOBSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 23, 8:40 PM HST, 51 minutes earlier.

Area forecast discussion, Nov 23, 8:40 PM HST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
840 PM HST SUN NOV 23 2014

.SYNOPSIS...
A WEAKENING COLD FRONT WILL MOVE ACROSS THE ALOHA STATE FROM LATE
TONIGHT AND THROUGH MONDAY...BRINGING A BRIEF ROUND OF SHOWERS.
COOLER...DRIER AIR AND STRONGER NORTHERLY WINDS WILL FOLLOW THE
FRONT...WITH WINDS TURNING NORTHEAST ON TUESDAY. LOCALLY BREEZY
TRADES WILL THEN CONTINUE THROUGH THE WEEK...BRINGING BRIEF WINDWARD
AND MAUKA SHOWERS.

&&

.DISCUSSION...
A SHARP MID/UPPER LVL TROUGH IS MIGRATING E/SE AT ABOUT 30 MPH
ACROSS THE N CENTRAL PACIFIC AS A SFC COLD FRONT BOUNDARY
APPROACHES KAUAI FROM THE NW. MEANWHILE...SFC HIGH PRESSURE REMAINS
CENTERED FAR NE OF THE AREA...WITH AN ASSOCIATED SFC RIDGE EXTENDING
INTO THE SE PORTIONS OF THE ALOHA STATE.

CLOUDS AND SHOWERS FROM EARLIER AFTERNOON SEA BREEZE CONVECTION ARE
STILL LINGERING OVER THE SMALLER ISLANDS. BUT WITH A RELATIVELY DRY
PROFILE FOR THE MID LVLS...A PERSISTING INVERSION AROUND 7 KFT AND
PWATS BELOW 1 INCH...SHOWERS REMAIN GENERALLY LIGHT TO MODERATE AND
SHORT-LIVED SO FAR. THE ARRIVAL AND PASSAGE OF THE COLD FRONT SHOULD
HELP IN ENHANCING SHOWER COVERAGE THROUGH MON MORNING...STARTING
OVER KAUAI COUNTY TONIGHT AND SPREADING DOWN THE ISLAND CHAIN
THROUGH TOMORROW.

LATEST ECMWF SOLUTION BRINGS THE FROPA A LITTLE EARLIER THAN THE
REST OF THE GUIDANCE...BUT MODEL CONSENSUS IN GENERAL REMAINS FAIR
REGARDING OVERALL TIMING AND IMPACTS OF THE EVENT. THE BULK OF THE
GUIDANCE SHOW A DEVELOPING PREFRONTAL SHOWER BAND NEAR MAUI COUNTY
LATER TONIGHT AS THE COLD FRONT REACHES KAUAI...WHICH SEEMS
REASONABLE AT THIS TIME AS SOME PERSISTENT CLOUDS BANDS JUST
S OF OAHU ARE GRADUALLY BECOMING BETTER ORGANIZED. IN TERMS OF
WEATHER IMPACTS...THE STRONG UPPER LEVEL DYNAMIC SUPPORT IS
EXPECTED TO REMAIN WELL TO THE N OF THE ISLANDS AS THE
AFOREMENTIONED TROUGH CONTINUES TO MIGRATE E DURING THE NEXT COUPLE
OF DAYS. A BRIEF SPIKE IN LOW LVL MOISTURE SHOULD ACCOMPANY THE
FROPA...BUT QUICKLY DROP BEHIND IT. THEREFORE...EXPECT MAINLY
MODERATE SHOWERS...WITH POTENTIAL FOR A FEW PERIODS OF LOCALIZED
HEAVY RAIN ESPECIALLY OVER MOUNTAIN AREAS.

THE FRONT WILL CONTINUE TO WEAKEN AS IT MOVES FARTHER DOWN THE
ISLAND CHAIN...BREAKING DOWN BY THE TIME IT REACHES THE BIG ISLAND
ON MON. WINDS AHEAD OF THE FRONT WILL TURN TO THE SW AND W...THEN
STRENGTHENING AND TURN FROM THE N BEHIND THE FROPA MON AFTERNOON.
OVERALL CONDITIONS WILL BECOME MUCH DRIER AND GUSTY LATE MON THROUGH
TUE...WITH DEWPOINTS DROPPING INTO THE UPPER 50S.

STRONG HIGH PRESSURE WILL BUILD N OF THE ISLANDS IN THE WAKE OF THE
TROUGH...KEEPING A MODERATE TO LOCALLY FRESH TRADE WIND REGIME
ACROSS THE AREA THROUGH THE REST OF THE WEEK. LOW LEVEL MOISTURE
SHOULD GRADUALLY RECOVER DURING THE SECOND HALF OF THE WEEK WITH
SHOWER ACTIVITY SHIFTING OVER WINDWARD AND MAUKA AREAS.

&&

.AVIATION...
WIDELY SCATTERED SHOWERS AND ISOLATED MVFR CEILINGS WILL CONTINUE
ACROSS THE SMALLER ISLANDS THIS EVENING...AHEAD OF AN APPROACHING
FRONT. A BAND OF CLOUDS AND SHOWERS ALONG THE FRONT WILL REACH KAUAI
AFTER MIDNIGHT AND OAHU AROUND SUNRISE...THEN CONTINUE MOVING
SOUTHEAST TO MAUI COUNTY BY MONDAY AFTERNOON. AREAS OF MVFR
CONDITIONS WILL BE POSSIBLE WITHIN THIS FRONTAL BAND. AIRMET
SIERRA FOR MOUNTAIN OBSCURATION MAY BECOME NECESSARY ACROSS WESTERN
AND CENTRAL PARTS OF THE STATE LATER TONIGHT INTO MONDAY MORNING...
AND THIS POTENTIAL HAS BEEN MENTIONED IN THE OUTLOOK OF THE CURRENT
AIRMET BULLETIN. THE FRONT WILL BE WEAKENING AS IT MOVES SOUTHEAST
AND MAY DISSIPATE BEFORE REACHING THE BIG ISLAND LATE MONDAY.

A TROUGH ALOFT WILL BE DIGGING SOUTHEAST TOWARD THE AREA THROUGH
THE NIGHT...THEN PASSING ACROSS THE STATE ON MONDAY. HORIZONTAL AND
VERTICAL WIND SHEAR ASSOCIATED WITH THE TROUGH MAY PRODUCE
TURBULENCE ALOFT AFTER MIDNIGHT THROUGH MONDAY. THIS POTENTIAL
HAS ALSO BEEN MENTIONED AS AN OUTLOOK IN THE CURRENT AIRMET.

&&

.MARINE...
THE COMBINATION OF INCREASING WINDS AND WIND WAVES AND THE ARRIVAL
OF A LONGER PERIOD SWELL MAY BRING SMALL CRAFT ADVISORY CONDITIONS
MONDAY THROUGH TUESDAY OVER MOST MARINE ZONES...ESPECIALLY THE
TYPICALLY WINDIER AREAS NEAR MAUI COUNTY AND THE BIG ISLAND.

THE INCOMING NORTH-NORTHWEST SWELL PEAKED AT BUOY 51101
EARLIER...AND IT HAS BEEN SLIGHTLY LAGGING WAVEWATCH III
GUIDANCE...WHICH ALREADY ONLY SHOWED SURF APPROACHING ADVISORY
LEVELS FOR NORTH FACING SHORES. A REINFORCEMENT TO THIS SWELL IS
EXPECTED LATE MONDAY INTO MONDAY NIGHT...WHICH MAY PUSH US ABOVE
ADVISORY LEVELS. BREEZY TRADE WINDS LATER IN THE WEEK WILL PRODUCE
CHOPPY SURF ALONG EAST FACING SHORES...BUT IS EXPECTED TO REMAIN
BELOW ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...REYNES
AVIATION...JACOBSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:24 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Nov 24, 3:30 AM HSTSmall Craft AdvisoryHFO11 days
Nov 24, 4:10 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao47 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.